Alert archive / Arizona / Blowing Dust Advisories in 2017
Blowing Dust Advisory 13, NWS Tucson, AZ
NWS Tucson, AZ issued this blowing dust advisory at May 7, 2017, 2:20 AM MST for Cochise County, Arizona. It took effect at May 7, 2017, 11:00 AM MST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- May 7, 2017, 2:20 AM MST (09:20 UTC)
- In effect from
- May 7, 2017, 11:00 AM MST
- Expired
- May 7, 2017, 7:00 PM MST
- In force
- 8 hr
- Issued by
- NWS Tucson, AZ
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 83 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 9.3 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4270 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
534 WWUS75 KTWC 070920 NPWTWC URGENT - WEATHER MESSAGE National Weather Service Tucson AZ 220 AM MST Sun May 7 2017 AZZ508-080200- /O.NEW.KTWC.DU.Y.0013.170507T1800Z-170508T0200Z/ /O.NEW.KTWC.WI.Y.0009.170507T1800Z-170508T0200Z/ Eastern Cochise County below 5000 feet- Including the cities of Willcox and Douglas 220 AM MST Sun May 7 2017 ...BLOWING DUST ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MST THIS EVENING... ...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MST THIS EVENING... The National Weather Service in Tucson has issued a Blowing Dust Advisory, which is in effect from 11 AM this morning to 7 PM MST this evening. A Wind Advisory has also been issued. This Wind Advisory is in effect from 11 AM this morning to 7 PM MST this evening. * IMPACTS...Gusty winds will result in difficult driving conditions, especially for high profile vehicles. Locally reduced visibilities possible with blowing dust. * TIMING...Late this morning through early this evening. * WINDS...Winds from the southwest between 20 and 30 mph, with occasional gusts around 40 mph. * VISIBILITY...Below 1 mile, briefly near zero possible mainly near the Willcox Playa. * For a detailed view of the hazard area...visit weather.gov/Tucson and click on the Detailed Hazards Icon * Current air pollution levels are available from the Pima County Department of Environmental Quality website at www.pima.gov/deq or by calling (520) 724-7446 PRECAUTIONARY/PREPAREDNESS ACTIONS... A Blowing Dust Advisory means that blowing dust will restrict visibilities below one mile in some areas. Travelers are urged to use caution. If you encounter localized dense blowing dust... especially near plowed fields or construction sites...do not drive into it if at all possible. A Wind Advisory means that sustained winds of 30 mph or greater are expected in the valleys...or 35 mph or greater above 5000 feet. Higher gusts are also likely. This could make driving difficult...especially for high profile vehicles. Use extra caution. && $$ AZZ503-507-510-080200- /O.NEW.KTWC.WI.Y.0009.170507T1800Z-170508T0200Z/ Upper Santa Cruz River Valley/Altar Valley- Upper San Pedro River Valley- White Mountains of Graham and Greenlee Counties- Including the cities of Nogales and Sierra Vista 220 AM MST Sun May 7 2017 ...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MST THIS EVENING... The National Weather Service in Tucson has issued a Wind Advisory, which is in effect from 11 AM this morning to 7 PM MST this evening. * IMPACTS...Gusty winds will result in difficult driving conditions, especially for high profile vehicles. * TIMING...Late this morning through early this evening. * WINDS...Winds from the southwest between 20 and 30 mph, with occasional gusts around 40 mph. * For a detailed view of the hazard area...visit weather.gov/Tucson and click on the Detailed Hazards Icon PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or greater are expected in the valleys...or 35 mph or greater above 5000 feet. Higher gusts are also likely. This could make driving difficult...especially for high profile vehicles. Use extra caution. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
2 follow-up statements
785 WWUS75 KTWC 072154 NPWTWC URGENT - WEATHER MESSAGE National Weather Service Tucson AZ 254 PM MST Sun May 7 2017 AZZ508-080200- /O.CON.KTWC.DU.Y.0013.000000T0000Z-170508T0200Z/ /O.CON.KTWC.WI.Y.0009.000000T0000Z-170508T0200Z/ Eastern Cochise County below 5000 feet- Including the cities of Willcox and Douglas 254 PM MST Sun May 7 2017 ...BLOWING DUST ADVISORY REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING... ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING... * IMPACTS...Gusty winds will result in difficult driving conditions, especially for high profile vehicles. Locally reduced visibilities possible with blowing dust. * TIMING...Through early this evening. * WINDS...Winds from the southwest between 20 and 35 mph, with occasional gusts around 40 to 45 mph. * VISIBILITY...Below 1 mile, briefly near zero possible mainly near the Willcox Playa and portions of I-10 east of Willcox. * For a detailed view of the hazard area...visit weather.gov/Tucson and click on the Detailed Hazards Icon * Current air pollution levels are available from the Pima County Department of Environmental Quality website at www.pima.gov/deq or by calling (520) 724-7446 PRECAUTIONARY/PREPAREDNESS ACTIONS... A Blowing Dust Advisory means that blowing dust will restrict visibilities below one mile in some areas. Travelers are urged to use caution. If you encounter localized dense blowing dust... especially near plowed fields or construction sites...do not drive into it if at all possible. A Wind Advisory means that sustained winds of 30 mph or greater are expected in the valleys...or 35 mph or greater above 5000 feet. Higher gusts are also likely. This could make driving difficult...especially for high profile vehicles. Use extra caution. && $$ AZZ503-507-510-080200- /O.CON.KTWC.WI.Y.0009.000000T0000Z-170508T0200Z/ Upper Santa Cruz River Valley/Altar Valley- Upper San Pedro River Valley- White Mountains of Graham and Greenlee Counties- Including the cities of Nogales and Sierra Vista 254 PM MST Sun May 7 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING... * IMPACTS...Gusty winds will result in difficult driving conditions, especially for high profile vehicles. * TIMING...Late this morning through early this evening. * WINDS...Winds from the southwest between 25 and 35 mph, with occasional gusts around 45 mph. * For a detailed view of the hazard area...visit weather.gov/Tucson and click on the Detailed Hazards Icon PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or greater are expected in the valleys...or 35 mph or greater above 5000 feet. Higher gusts are also likely. This could make driving difficult...especially for high profile vehicles. Use extra caution. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
434 WWUS75 KTWC 080208 NPWTWC URGENT - WEATHER MESSAGE National Weather Service Tucson AZ 708 PM MST Sun May 7 2017 AZZ508-080315- /O.EXP.KTWC.DU.Y.0013.000000T0000Z-170508T0200Z/ /O.EXP.KTWC.WI.Y.0009.000000T0000Z-170508T0200Z/ Eastern Cochise County below 5000 feet- Including the cities of Willcox and Douglas 708 PM MST Sun May 7 2017 ...BLOWING DUST ADVISORY HAS EXPIRED... ...WIND ADVISORY HAS EXPIRED... The Blowing Dust advisory has been allowed to expire at 7 PM MST. There may still be some blowing dust at times from the Willcox Playa that may reduce visibilities down to 1 to 3 miles along State Highway 186 through 9 PM MST. Although breezy to locally windy conditions will persist into the evening before tapering off, the strength of the winds have fallen below advisory levels. Therefore, the wind advisory has been allowed to expire at 7 PM MST. $$ AZZ503-507-510-080315- /O.EXP.KTWC.WI.Y.0009.000000T0000Z-170508T0200Z/ Upper Santa Cruz River Valley/Altar Valley- Upper San Pedro River Valley- White Mountains of Graham and Greenlee Counties- Including the cities of Nogales and Sierra Vista 708 PM MST Sun May 7 2017 ...WIND ADVISORY HAS EXPIRED... Although breezy to locally windy conditions will persist into the evening before tapering off, the strength of the winds have fallen below advisory levels. Therefore, the wind advisory has been allowed to expire at 7 PM MST. $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
What forecasters said that day
The local office's own words before this blowing dust advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this blowing dust advisory went out at May 6, 7:40 PM MST, 6 hours 40 minutes earlier.
Area forecast discussion, May 6, 7:40 PM MST, 6 hours 40 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 740 PM MST Sat May 6 2017 .SYNOPSIS...An unseasonably strong low pressure system will affect the area through Wednesday. The cooling trend and gusty winds will continue Sunday and Monday, along with increasing shower and thunderstorm chances by Tuesday. Dry conditions with much warmer temperatures will return late next week. && .DISCUSSION...A late season strong upper low off the central California coast resulted in a rather active day across southeast Arizona with strong and gusty winds and some blowing dust issues along Interstate 10 near the Willcox Playa and north of Red Rock in southeast Pinal County. There was also a wildfire start (Mulberry Fire) near the KEMX radar, along State Highway 83. Isolated showers and thunderstorms were noted on the KEMX radar during the mid/late afternoon hours, but had shifted east into New Mexico by the early evening hours. One lone cell developed on radar this evening, which ironically tracked right over the Mulberry Fire. The 07/02Z observations still indicate breezy conditions across the area, but wind trends are downward. Therefore, have let the Wind Advisory, Blowing Dust Advisory and Red Flag Warning all expire at 7 pm mst. Expect wind speeds to continue to slowly diminish the next couple of hours, but still remain elevated through the nighttime hours tonight, with winds rising sharply during the mid morning hours again on Sunday. The upper low will continue to track southeast towards to the region tonight and will be centered over far southern California late tonight/early Sunday morning. As it approaches the region, the models show increasing moisture/low clouds developing across the western half of the state late tonight. There is even a slight chance of showers developing during the overnight hours west of Tucson. Day shift had already mentioned this possibility in ongoing forecast. Therefore, forecast package looks to be in good shape. No update to the grids, but will update text products to take out expired headlines and to reflect current/latest trends. && .AVIATION...Valid through 08/00Z. Expect SW surface wind 15-30 kts with gusts to near 40 kts Sunday morning and afternoon, with surface wind mainly SE-S at 5-15 kts and gusts to 20 kts between 04Z-14Z Sunday. Isolated -SHRA late tonight and Sunday morning west of KTUS. Isolated -TSRA east of KTUS Sunday afternoon. MVFR conditions may occur late tonight into Sunday morning due to low ceilings, especially near KTUS and KOLS. Forecast confidence is somewhat low regarding this scenario at this time. However, expect SCT-BKN clouds around 3k-6k ft AGL developing 09Z-12Z Sunday, then cloud decks mainly 8k-12k ft AGL 17Z-23Z Sunday. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...An unseasonably strong low pressure system west of the area will continue the gusty winds Sunday and Monday. However, critical fire weather conditions will be mitigated due to increased moisture. A few showers may occur Sunday morning west of Tucson with isolated thunderstorms Sunday afternoon mainly east of Tucson. The chance of showers and thunderstorms increases from west to east Monday, and a good chance of showers and thunderstorms exists Tuesday as the low pressure system moves into the area. A chance of showers and thunderstorms continues mainly northeast of Tucson Wednesday, then dry conditions with a strong warming trend will prevail Thursday into next Saturday. && .PREV DISCUSSION...The late season amplified pattern that gave us the early 104 in Tucson will now bring in gusty winds and much cooler temperatures. The strong ridge that brought the near record temperatures is east of the area with a deep trough and strong southern branch split developing behind it. An unseasonably strong low pressure system will bring gusty winds, much cooler temperatures and a solid chance of showers by Tuesday. Knock 10 degrees off the temps today, and keep it going with another 15-20 degrees Monday into Tuesday. That means We'll go from 104 Friday to about 70 Tuesday (and the 70 may be a fight as we try to climb out of the 60s). Strong winds this afternoon verifying wind and fire weather headlines. New fire start southeast of Tucson (east of Corona de Tucson) near the Empire Mountains, and dust on I-10 east of Willcox. Another round of strong winds tomorrow with a mid level moisture increase on the eastern flank of the approaching low. A few showers and thunderstorms possible, but our best chances for rain will develop as the low lifts directly through the area late Monday into Tuesday. Cool air associated with the low, with snow levels falling to around 7k feet and 1 to 4 inches of snow possible in higher mountain locations. Valley precip amounts ranging from .05 to .25 with localized higher amounts possible. We could see some decent dynamics for thunderstorms as well. The low lifts northeast of the area Wednesday with a ridge bringing a strong warming trend later in the week. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && DISCUSSION...ZELL PREV DISCUSSION...Meyer/Francis Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 2:20 AM MST | Wind Advisory | TWC | Cochise, Graham, Greenlee, Pima, Santa Cruz | 17 hr |
Nearby
Blowing Dust Advisories in Arizona, 2017Every blowing dust advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.